Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Houston/Galveston, TX

November 30, 20089 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Nov 30, 2008, 9:50 AM CST for 9 counties in Texas. It took effect at Nov 30, 2008, 10:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2008, 9:50 AM CST (15:50 UTC)
In effect from
Nov 30, 2008, 10:00 AM CST
Expired
Nov 30, 2008, 3:39 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Madison County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 301550
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
950 AM CST SUN NOV 30 2008

TXZ176-195>198-210>212-226-010000-
/O.NEW.KHGX.FW.W.0008.081130T1600Z-081201T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
WHARTON-
950 AM CST SUN NOV 30 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

GUSTY WINDS AND LOWERING HUMIDITIES TODAY...COMBINED WITH DRIED
GRASSES...WILL LEAD TO INCREASED FIRE DANGER THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

46
1 follow-up statement
000 
WWUS84 KHGX 302139
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CST SUN NOV 30 2008


TXZ176-195>198-210>212-226-302245-
/O.CAN.KHGX.FW.W.0008.000000T0000Z-081201T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
WHARTON-
339 PM CST SUN NOV 30 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELED
THE RED FLAG WARNING. 

IT WILL REMAIN BREEZY AND DRY FOR THE REST OF THE AFTERNOON...BUT
CLOUD COVER HELP PREVENT HUMIDITIES FROM DROPPING TO WARNING
LEVELS. CONDITIONS SHOULD SLOWLY IMPROVE...AS RELATIVE HUMIDITIES
GRADUALLY RISE...AND WINDS DECREASE THIS EVENING. THEREFORE...THE
RED FLAG WARNING HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Nov 30, 5:34 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Nov 30, 5:34 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
534 AM CST SUN NOV 30 2008

.AVIATION...
NEARBY PROFILER DATA INDICATE STRONG BOUNDARY LAYER WINDS FROM THE
NORTHWEST. SURFACE GRADIENT WILL TIGHTEN TODAY. MOST TAF SITES
SHOULD EXPERIENCE WNW TO NW 12 TO 18 KTS WITH HIGHER GUSTS BY MID
TO LATE MORNING. BROKEN MID/HIGH CLOUD LAYERS STREAMING OVER
REGION FROM WNW AND THIS SHOULD CONTINUE FOR MUCH OF THE DAY.
VFR FOR TAF SITES THIS FCST PERIOD. 37

&&

.PREV DISCUSSION... /ISSUED 346 AM CST SUN NOV 30 2008/

DISCUSSION...
PRECIP HAS PUSHED WELL EAST OF THE AREA WITH DRIER AIRMASS
FILTERING INTO SE TX. SATELLITE IMAGERY SHOWS SOME PATCHY MID TO
HIGH LEVEL CLOUDINESS SPREADING ACROSS TEXAS. THE SCATTERED CLOUDINESS
WILL PERSIST THROUGH MONDAY AS THE AXIS OF THE LONGWAVE TROUGH
REMAINS CLOSE TO THE AREA. MADE ONLY SLIGHT ADJUSTMENTS IN TEMPS
FOR TODAY WITH ENOUGH SUNSHINE PRESENT TO ALLOW TEMPS TO WARM INTO
THE 60S AREA WIDE. ANOTHER REINFORCING SHOT OF COOLER/DRIER AIR
SPREADS INTO SE TX MONDAY. IT NOW APPEARS THAT MONDAY NIGHT WILL
BE THE COLDEST NIGHT AS SFC HIGH SETTLES OVER THE CWA. GIVEN THE
DRY AIRMASS HAVE STAYED BELOW MOS FOR MIN TEMPS BOTH TONIGHT AND
MONDAY NIGHT. MANY INLAND LOCATIONS WILL SEE MINS IN THE MID/UPPER
30S...AND WOULD NOT BE OUT OF THE QUESTION TO SEE A LIGHT FREEZE
IN SOME RURAL AREAS ON MONDAY NIGHT.

SFC HIGH PUSHES EAST OF THE AREA TUESDAY WITH ONSHORE WINDS
RETURNING. A RATHER QUICK RETURN OF LOW LEVEL MOISTURE IS
EXPECTED...WITH SFC DEWPOINTS FORECAST TO BE BACK IN THE UPPER
50S/60S BY 12Z WEDNESDAY. LATEST MEDIUM RANGE MODELS IN GOOD
AGREEMENT ON THE NEXT UPPER TROUGH AND ASSOCIATED COLD FRONT
CROSSING THE AREA WED NIGHT. LOW LEVEL JET OF 40-50 KTS DEVELOPS
WEDNESDAY TRANSPORTING PWS OF AROUND 1.2 INCHES NORTH INTO THE
AREA. THE ATMOSPHERE WILL DESTABILIZE WED AFTN AS TEMPS WARM INTO
THE 70S...WITH GFS FORECASTING CAPES OF 1000-1500 J/KG AND LIS OF
-2 TO -4. LIFT WILL INCREASE WED AFTN ALONG THE FRONT AS TROUGH
APPROACHES AND FLOW ALOFT BECOMES INCREASINGLY DIFFLUENT.
EXPECTING A ROUND OF SCATTERED TSRA WITH THE FROPA WED AFTN/EVENING.
HAVE BUMPED POPS UP TO 30 PCT EASTERN HALF WITH THE INCREASING
CONFIDENCE. SFC HIGH BUILDS INTO SE TX THURSDAY IN THE WAKE OF THE
FRONT WITH MUCH DRIER/COOLER CONDITIONS. THE GFS HAS BACKED OFF ON
ITS WETTER FORECAST TOWARD NEXT WEEKEND...THOUGH BOTH GFS/ECMWF
SUGGEST WARM ADVECTION/ISENTROPIC LIFT DEVELOPING TOWARD THE COAST
AS EARLY AS FRIDAY. FOR NOW JUST FORECASTING AN INCREASE IN CLOUD
COVER WITH A GRADUAL WARMUP IN THE TEMPS NEXT WEEKEND.

35

MARINE...
STRONG OFFSHORE FLOW WILL CONTINUE THROUGH MONDAY. THE PRESSURE
GRADIENT WILL GRADUALLY RELAX MONDAY NIGHT WITH HIGH PRESSURE CENTER
MOVING OVER REGION. THE HIGH PRESSURE RIDGE MOVING EAST OF THE
REGION WILL RESULT IN THE RETURN OF ONSHORE FLOW BY TUESDAY. ONSHORE
FLOW WILL STRENGTHEN LATE TUESDAY AND INTO WEDNESDAY. TIGHTER
PRESSURE GRADIENT INDICATED FOR SE PORTION (MEETING SCA CRITERIA FOR
WINDS) OF NEARSHORE WATERS THROUGH TONIGHT RELATIVE TO SW REGION.
20-60 NM COASTAL WATERS WILL CONTINUE TO BE UNDER SCA CONDITIONS
THROUGH MONDAY. CAUTION FOR BAYS AND SW NEARSHORE AREA THROUGH
MONDAY MORNING. TIDE LEVELS EXPECTED TO LOWER 1/2 TO A FOOT BELOW
NORMAL VALUES THROUGH MONDAY BUT SHOULD RETURN TO NEAR NORMAL
ON TUESDAY.  37

FIRE WEATHER...
GUSTY WINDS AND MUCH LOWER RELATIVE HUMIDITY VALUES CAN BE
EXPECTED TODAY AS A DRIER AIRMASS PUSHES INTO SE TX. MINIMUM RH
VALUES OF 20 TO 30 PERCENT ARE FORECAST TO THE WEST OF A LINE FROM
CROCKETT TO HOUSTON TO MATAGORDA. NORTHWEST WINDS OF 10 TO 20 MPH
ARE FORECAST IN THIS AREA. BECAUSE THE VALUES ARE MARGINAL...HAVE
HELD OFF ON ISSUING ANY FLAGS FOR THE AREA. HOWEVER...CAUTION
SHOULD BE ADMINISTERED WITH ANY ACTIVITIES TODAY. ANOTHER
REINFORCING SURGE OF DRY AIR IS EXPECTED TO PUSH THROUGH THE AREA
EARLY MONDAY. THE AREA WILL SEE SIMILAR CONDITIONS AGAIN ON
MONDAY AFTERNOON WITH GUSTY NORTHWEST WINDS AND LOW RH VALUES.  35/37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  40  62  37  75 /   0   0   0   0   0
HOUSTON (IAH)              65  40  62  39  75 /   0   0   0   0   0
GALVESTON (GLS)            65  50  63  48  72 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON CST TODAY THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM HIGH ISLAND TO FREEPORT OUT 20
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
     MONDAY AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Nov 30, 4:50 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CST SUN NOV 30 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
450 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON.
RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 30 PERCENT
WEST OF A LINE FROM CROCKETT TO HOUSTON TO MATAGORDA...AND 30 TO
35 PERCENT EAST OF THIS LINE. NORTHWEST WINDS OF 10 TO 20 MPH ARE
EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO...MONDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY AFTERNOON.
RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 30 PERCENT
WEST OF A LINE FROM CROCKETT TO HOUSTON TO MATAGORDA...AND 30 TO
35 PERCENT EAST OF THIS LINE. NORTHWEST WINDS OF 10 TO 20 MPH ARE
EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.